Texas, 2008

Hail in Texas, May 29, 2008

May 29, 2008 · NWS LUB · 1 event in 1 county or zone

An isolated low precipitation supercell moved eastward from the plains of New Mexico, and impacted portions of southern Bailey County during the evening hours of the 29th. Local farmers reported large hail just north of the Goodland and Maple communities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated low precipitation supercell moved eastward from the plains of New Mexico, and impacted portions of southern Bailey County during the evening hours of the 29th. Local farmers reported large hail just north of the Goodland and Maple communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 1:59 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, May 29, 1:59 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT THU MAY 29 2008

.SHORT TERM...
SFC PRESSURE TROUGH HAS DEVELOPED TODAY FROM SE COLO INTO
EAST-CENTRAL NEW MEXICO /JUST BRUSHING NW PARMER COUNTY/ WITH DECENT
CONVERGENCE ALONG IT/S AXIS. THE LOWERING PRESSURES HAVE RESULTED IN
GUSTY 20 TO 30 KT S-SE WINDS ACROSS THE FA AND SOME BLOWING DUST ON
THE CAPROCK DUE IN PART TO THE RECENT RAINFALL...BUT EXPECTING ONLY
MINOR VSBY REDUCTION. SFC TEMPS NEAR 90F AND DEWPOINTS AROUND 50F
HAVE RESULTED IN MLCAPES ABOUT 1 TO 1.5K ALONG THE SFC TROUGH...WITH
STILL SOME CINH INDICATED...WITH LESS INSTABILITY/GREATER CINH AS
ONE HEADS FARTHER EAST. AT 230 PM...SAT INDICATES TSTMS ARE NOW
FIRING OFF THE NM MTNS...WITH A GROWING CU FIELD IN THE WESTERN
PANHANDLE. THIS ACTIVITY SHOULD CONTINUE TO DEVELOP NEXT SEVERAL HRS
AND MOVE NORTHEAST WITH A FEW TSTMS LIKELY BRUSHING OUR NW ZONES
LATE THIS AFTN/EVE. WITH DEEP-LAYER SHEAR OF 30-40 KTS A FEW
SUPERCELLS ARE POSSIBLE. HIGH TEMP/DEWPOINT SPREADS POINT TO LARGE
HAIL/DAMAGING WIND THREAT FROM THE STRONGER STORMS.

STORMS SHOULD BE DIURNALLY DRIVEN...DIMINISHING THIS EVENING WITH
GRADUALLY CLEARING SKIES OVERNIGHT. UPPER TROUGH OVER THE ROCKIES
TODAY MOVES OUT INTO THE PLAINS ON FRIDAY AND OUR SFC WINDS SHOULD
VEER TO THE SW AS THE SFC TROUGH SHIFTS EAST. THIS WILL ALLOW FOR A
DRYLINE TO DEVELOP AND SURGE EAST ACROSS OUR NRN ZONES...TRAILING
BACK TO THE WEST TOWARD THE PERMIAN BASIN. DEEP MIXING WILL CREATE A
A VERY DRY AND HOT AIRMASS WEST OF THE DRYLINE...HOWEVER THE
ATMOSPHERE IS EXPECTED TO REMAIN CAPPED SOUTH OF ABOUT I-40 AS
HEIGHTS INCREASE SLIGHTLY ACROSS TEXAS.

.LONG TERM...
STOUT HIGH PRESSURE RIDGE TO REMAIN DOMINANT OVER WEST TEXAS
THROUGH EARLY NEXT WEEK WITH UNSEASONABLY HOT TEMPERATURES
EXPECTED.

A PATTERN MORE TYPICAL OF LATE JUNE OR JULY IS EXPECTED TO SETUP
OVER THE SOUTH PLAINS REGION CAPPING CONVECTIVE CHANCES TO ALL BUT
PERHAPS THE WESTERN SOUTH PLAINS/EXTREME SOUTHWEST PANHANDLE.
WARMING MID LEVEL TEMPS AND RISING HEIGHTS WILL LIKELY BOOST
TEMPERATURES INTO THE MIDDLE AND UPPER 90S WITH LOWER 100S
EXPECTED FROM THE SOUTHERN SOUTH PLAINS EAST THROUGH THE ROLLING
PLAINS. MORNING RUN OF THE MEX GUIDANCE FOR KLBB INDICATING A FOUR
DAY STRETCH OF LOWER 100 DEGREE TEMPERATURES. HAVE TRENDED HIGHS
SLIGHTLY HIGHER THAN PREVIOUS FORECAST. WEAK COLD FRONT STILL
EXPECTED TO APPROACH THE EXTREME SOUTHERN PANHANDLE AND NORTHERN
SOUTH PLAINS DURING SATURDAY BUT POSES A LOW CONCERN FOR MUCH
SOUTHWARD PROGRESSION AND CONVECTIVE INITIATION GIVEN WARM MID
LEVEL TEMPS.

UPPER RIDGE PROGGED BY THE GFS AND ECMWF TO WEAKEN BY NEXT
TUESDAY/WEDNESDAY TIMEFRAME WITH A GRADUAL INCREASE IN SOUTHWEST
FLOW ALOFT OVER WEST TEXAS. UPPER LEVEL ENERGY IS FORECAST TO WEAKEN
AND EJECT NORTHEAST TOWARD THE REGION NEXT WEDNESDAY. THIS PATTERN
COMBINED WITH EARLY JUNE SEVERE WEATHER CLIMATOLOGY SUGGESTS AT
LEAST SLIGHT CHANCE POPS FOR CONVECTION. EVEN THOUGH IT IS DAY
7...HAVE INCREASED POPS A CATEGORY. TOO FAR OUT TO PINPOINT ANY
SPECIFIC LOCATION ATTM.

THE SOUTHWEST FLOW/UPPER TROUGH TO BRING A SLIGHT COOL DOWN BUT
TEMPS LIKELY REMAINING NEAR OR SLIGHTLY ABOVE CLIMO THROUGH NEXT
WEDNESDAY.   KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  93  57  90  60 /  20   0   0   0  10
TULIA         63  96  62  95  64 /  10   0  10   0  10
PLAINVIEW     62  95  62  96  65 /  10   0  10   0  10
LEVELLAND     63  97  63  97  64 /  10   0   0   0  10
LUBBOCK       65  97  66  98  67 /  10   0  10   0  10
DENVER CITY   65  99  64 100  64 /  10   0   0   0  10
BROWNFIELD    65  98  64  99  64 /  10   0  10   0  10
CHILDRESS     68  98  69 100  70 /  10   0  10  10  10
SPUR          65  97  67 101  68 /  10   0  10  10  10
ASPERMONT     69  98  69 101  70 /  10   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/17
Hazardous weather outlook, May 29, 10:32 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT THU MAY 29 2008

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...GENERALLY NORTH AND WEST OF A LINE FROM NEAR MORTON
TO NEAR DIMMITT. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A TROUGH OF LOW PRESSURE EXTENDING FROM THE
WESTERN PANHANDLES INTO EASTERN NEW MEXICO. A FEW OF THESE STORMS
WILL MOVE NORTHEAST INTO WESTERN PORTIONS OF THE SOUTH PLAINS AND
SOUTHERN TEXAS PANHANDLE. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 29, 6:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT THU MAY 29 2008

TXZ021-300030-
PARMER TX-
701 PM CDT THU MAY 29 2008

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM APPROACHING
PARMER COUNTY...

AT 557 PM MDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM LOCATED EAST OF GRADY NEW MEXICO...MOVING
NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL MOVE CLOSE TO FAR NORTHWESTERN PARMER COUNTY
DURING BY 730 PM CDT. STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 29, 6:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
714 PM CDT THU MAY 29 2008

TXZ027-033-300100-
BAILEY TX-COCHRAN TX-
714 PM CDT THU MAY 29 2008

...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORM APPROACHING
COCHRAN AND BAILEY COUNTIES...

AT 709 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM NEAR DORA NEW MEXICO...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO IMPACT PORTIONS OF
NORTHERN COCHRAN COUNTY AND BAILEY COUNTY AS EARLY AS 745 PM TO 800
PM CDT. BRIEF...STRONG WIND GUSTS ARE POSSIBLE IN ADVANCE OF THIS
STORM...AND THE POTENTIAL FOR LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS MAY INCREASE DURING THE NEXT HOUR.

PERSONS IN THE PATH OF THIS STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Cannon AFB radar (KFDX), 102 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bailey

When
May 29, 7:15 PM CST
Where
Bailey County, 5.5 mi WNW of Maple
Measured
0.75 in hail
Reported by
Public
Coordinates
33.880, -102.989

Local farmers reported hail up to three-quarters of an inch in diameter northwest of Maple. The hail resulted in no agricultural damage since crops were recently planted, and had not yet sprouted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92345.